A well-documented but uncommon side effect of minocycline hydrochloride therapy is mucocutaneous pigmentation.1 Although the exact nature of the pigment deposited is still controversial, melanin and iron appear to play important roles in creating the blue-gray discoloration.2 Treatment for the complication has traditionally been cessation of drug use. We report the effective use of the Q-switched ruby laser in eliminating a case of minocycline-induced hyperpigmentation.
Report of a Case.
A 69-year-old man with a long history of rosacea began oral minocycline hydrochloride therapy (100 mg twice a day) in 1993. In April 1995, he presented with profound blue-gray pigmentation over the forehead, temporal area, preauricular area, and upper part of the cheeks. Small (<1 cm) blue-gray macules were also found on his shins. His sclera and teeth were spared.Three areas on the shins were chosen for a therapeutic trial with lasers. A biopsy was performed on l
Hensin Tsao, Klaus Busam, Raymond L. Barnhill, Jeffrey S. Dover. Treatment of Minocycline-Induced Hyperpigmentation With the Q-Switched Ruby Laser. Arch Dermatol. 1996;132(10):1250–1251. doi:10.1001/archderm.1996.03890340116025